Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Losada, Enrique Ramírez 2002. S3 as a cover of S3 branched over a knot. Topology and its Applications, Vol. 121, Issue. 3, p. 509.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 102, Issue 1
  • July 1987, pp. 87-95

Non-simple universal knots

  • H. M. Hilden (a1), M. T. Lozano (a2) and J. M. Montesinos (a3)
  • DOI:
  • Published online: 24 October 2008

A link or knot in S3 is universal if it serves as common branching set for all closed, oriented 3-manifolds. A knot is simple if its exterior space is simple, i.e. any incompressible torus or annulus is parallel to the boundary. No iterated torus knot or link is universal, but we know of many knots and links that are universal. Thurston gave the first examples of universal links [8], and subsequently we proved that all 2-bridge knots and links that can be universal (no torus knots or links) are in fact universal [3]. Some other universal knots are described in [1] and [2], together with a general procedure for constructing such knots. For a general reference to knots see [9].

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]H. M. Hilden , M. T. Lozano and J. M. Montesinos . Universal knots. Knot Theory and Manifolds, Lecture Notes in Mathematics 1144 (Springer Verlag, 1985), 2559.

[3]H. M. Hilden , M. T. Lozano and J. M. Montesinos . On knots that are universal. Topology 24 (1985), 499504.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *